Codeine

Long-term effects of codeine

Mthandazo Ndlovu

Over time abuse of codeine is very corrosive to the health of an individual, it is essential that when you see one abusing codeine especially the cough mixture as it is the most common in our society get them help before they are excessively damaged by it.

It is very essential to get emergency care immediately where one is suspected to have done an overdoses of codeine as an overdose can permanently damage the brain.

The long-term effects of codeine can be quite dangerous to the body and sometimes fatal. The long-term effects of codeine include:

-Insomnia
-Nightmares
-Pain when not using the drug
-Liver damage secondary to acetaminophen toxicity
-Seizures

The cardiac and respiratory slowing effects of codeine and other opiates do not develop as rapidly as the tolerance to the euphoria and pain-relieving effects.

As people begin to take more and more of the drug to achieve the same effects, the risk of overdose increases, with decreased respiration (lung function) and other medical complications including:

-Organ damage
-Coma
-Death

The biggest long-term issue with codeine use is that the drug cause dependence. Aside from the physical problems that codeine abuse, codeine addiction can lead to a number of social and lifestyle issues, including:

-Financial problems
-Emotional and relationship issues
-Inability to work
-Crime
-Drug-seeking behaviour such as a�?doctor shoppinga�?
-Lying about or a�?covering upa�? addictive behaviour when confronted by friends and family

Codeine abuse is known to have side effects such as daytime sleepiness, which could consequently require additional stimulant medication to counteract.

Heroin use can elicit profound drowsiness as well, with abusers frequently experiencing intermittent bouts of a�?nodding offa�� as they slip in and out of consciousness.

The long-term use of codeine was also found to be associated with a heightened risk of developing major depression.

People abusing codeine in excess of three months had more than a 50 percent greater chance of developing a depressive episode.

Codeine affects the muscles of the digestive system, leading to constipation due to a slowing of digestive transit.

The slowed gastrointestinal motility and chronic constipation associated with opiate abuse can also place users at heightened risk for more serious conditions, such as small bowel obstruction, perforation (tearing of the inner lining of the stomach and intestines) and resultant peritonitis (inflammation of the peritoneum which is the smooth serous membrane which lines the cavity of the abdomen ).

Nausea also occurs frequently in many users of opioids, along with sudden, uncontrollable vomiting.

That is why the abusers of the cough mixture hardly want to eat because now the stomach is inflamed and when they take anything in there is pain hence we find them at most rather having the lollipop sweets as their source of energy food.

Also due to the increased intake of the codeine which is an opiate they are quick to vomit having ingested any food and as such avoid food with the psychological stress of having to throw out after a meal .

To be continued…

Mthandazo Ndlovu is a drug prevention and rehabilitation specialist. Contact 00263772399734 or e-mail mthae4jesus@gmail.com for help or more information